Prednisone withdrawal may occur, when the drug is stopped abruptly. Read on for more information about the treatment for such withdrawal.
Most of us have heard about alcohol withdrawal or nicotine withdrawal symptoms. Likewise, continuous use of some prescription medication, followed by abrupt discontinuation, may also cause withdrawal symptoms. Such symptoms may vary from person to person, and from one drug to another. An example is SSRI discontinuation syndrome caused by certain types of antidepressant drugs. Similarly, some steroids also cause such withdrawal symptoms. One such drug is prednisone.
Prednisone is a drug that is listed as a corticosteroid. It is used for treating autoimmune diseases, inflammatory conditions like asthma, ulcerative colitis, some kidney diseases, and even cancer. Usually, oral prednisone is prescribed, but in some cases, this drug is administered as intravenous or intramuscular injections. Even though, this drug is useful in treating some medical conditions, it may cause both short-term and long-term side effects.
Another ill effect of prednisone is the withdrawal symptoms caused by abrupt discontinuation of the drug. These symptoms may be severe in people who have been using this drug for a long period, that too in heavy doses. So, in most cases, these drugs are prescribed in small doses for a short-term. Withdrawal symptoms include nausea, vomiting, general discomfort, weakness, dehydration, skin peeling, breathing problems, loss of appetite, fever, low blood pressure, and body ache. Such situations require prednisone withdrawal treatment.
Studies show that, continuous use of prednisone for more than a week, makes the body accustomed to the drug. This drug is similar to the hormone cortisol produced by the adrenal glands. The body stops producing cortisol, as the patient uses prednisone continuously. If the drug is tapered off gradually, the body will restart production of cortisol, which will not happen in case of abrupt discontinuation.
As mentioned above, the body gets accustomed to the continuous use of prednisone, and the adrenal glands stop producing cortisol. As the intake of drug is stopped all of a sudden, withdrawal symptoms develop, as the body needs prednisone for proper functioning. In such cases, the patient is administered with prednisone (mostly in a higher dosage).
In some others, discontinuation of prednisone worsens the disease, for which the drug was prescribed. For example, if a person who has been taking prednisone for asthma, suddenly stops the drug. In that case, a flare up of asthma symptoms may occur. In such cases too, resuming prednisone is the ideal solution.
So, the symptoms of withdrawal may vary from one person to another, according to the disease, for which they are taking the drug; and as per the dosage and duration of usage. In short, prednisone withdrawal treatment is mainly done by administering the patient with prednisone. Sometimes, symptomatic treatment may also be necessary, for relief from the withdrawal symptoms.
Prednisone withdrawal symptoms can be prevented by tapering off the drug gradually. Prednisone tapering schedule is decided by the doctor, after considering various factors, like the disease for which prednisone is prescribed, the dosage of the drug, the health condition of the patient, and the duration of prednisone use. Some patients may experience withdrawal symptoms, even if they follow the tapering schedule carefully. While mild symptoms are normal, severe ones require medical attention. It is always better to approach your health care provider, if you experience any withdrawal symptoms.
In short, prednisone must not be taken without the prescription of a doctor. It should not be discontinued abruptly, especially by people who have been using it continuously. Discontinuation of prednisone must be done gradually, as per the instructions of your doctor. In case, you develop any withdrawal symptoms, contact your doctor immediately, for prednisone withdrawal treatment.
Disclaimer: This article is for informational purposes only and should not be used as a replacement for expert medical advice. Visiting your physician is the safest way to diagnose and treat any health condition.